Friday, July 18, 2008

PDR Quagmire!

It seems that almost every day in clinic I have a patient who stops their medications when they look at the PDR or the volumes of legalese side effects that are listed by the pharmacy paperwork. The most recent was a patient who stopped her diabetes medication because she saw a statement that it might increase her risk of heart attack. Apparently she did not realize that it was her diabetes that increased her risk of heart attack and her sugar went over 400 and she came in dehydrated and confused and tried to die in the ER.

I try to explain that these side effects lists are written becuase of lawyers. What happens is that when a drug is tested any possible thing that the test patients experience is listed. This is why you see that every drug seems to cause ringing of the ears, colds, bronchitis, abdominal pain, etc. You are giving the drug to thousands of patients and so if they get a cold, it is on the list. If there ears ring anyway, it goes on the list. The PDR and the other lawyer sources dont say that the incidence of these things is the same as the placebo group because that doesn't help you in a lawsuit!

Oh, my other one this week was a patient with afib on coumadin who did not want to go in the hospital and be on a heparin drip before her valve surgery. She had heard on TV that heparin can cause headaches and other problems. Oh, it was an attorney advertisement. When I explained that she could not be on coumadin for surgery because she would bleed to death, and that if we just stopped heparin she would throw a clot and die, suddenly she though heparin was a good idea.


SeaSpray said...
This comment has been removed by the author.
SeaSpray said...

Hi Throckmorton- The 1st time I read the PDR to look up some OTC drug I was taking I was alarmed. The ED doc said what you said and something like if one Eskimo in the wilderness has 1 thing wrong that wouldn't happen to anyone else it would get reported. I don't remember verbatim but that was the gist of it.

I didn't know about the placebo groups tho. That changes it a bit.

My former co-worker threw a clot in the OR during a routine colonoscopy a couple of years ago.

She had a stroke when she was in her 40s and had been on coumadin all these years and this happened in her mid 70s.

Turns out that it was caused because they stopped her coumadin prior to the procedure. She had a major stroke. Long road back and she is fine now except for her vision still being off and so she still can't drive.

BTW...I believe this womans faith and positive attitude pulled her through. Medical staff has been amazed at her progress.